GIN calendar events
Unfortunately we are not able to guarantee the current status of this event as details may change without our knowledge. Please double check with the organiser's site indicated below.
 
Event Details
Event The Political Economy of Small Islands in the 21st Century
Date(s) Monday 23rd February 2004
Tuesday 24th February 2004
Wednesday 25th February 2004
Organiser Victoria University of Wellington, New Zealand
An international conference to mark the approaching twentieth anniversary of the publication "The MIRAB Economy in South Pacific Microstates" in Pacific Viewpoint 27(1), September 1985. Selected papers from the conference will be published in a special issue of Asia Pacific Viewpoint due to appear in 2005.

CALL FOR PAPERS

Papers are invited which address the issues of economic development, islander migration and remittances, constitutional status of small islands, historical or geographical analysis of the place of small islands in the global community, comparative analysis of island economic and social indicators, and other matters relevant to the political economy of small islands. Proposals and offers of papers may be sent to Geoff Bertram, School of Economics and Finance, email Geoff.Bertram@vuw.ac.nz

REGISTRATION

To register for the conference, and for information on accommodation etc, contact Suzanne Freear, School of Economics and Finance, Victoria University, P.O. Box 600, Wellington, New Zealand, or email Suzanne.Freear@vuw.ac.nz  Registration fee of NZ$50 covers copies of papers, tea, coffee and lunch for the three days. Conference dinner, and cost of accommodation (if required), are additional to this.

“Beyond MIRAB: The Political Economy of Small Islands in the 21 st Century”

DRAFT-    Conference Programme

 


 

Monday 23 February

 

8.30-9.00   Registration and Welcome, Professor Stuart McCutcheon, Vice Chancellor, Victoria University of Wellington

 

OPENING SPEECH: Hon Phil Goff   (Minister Foreign Affairs & Trade, Justice and  Pacific Island Affairs)

 

10.0              Godfrey Baldacchino (University of Prince Edward Island, Canada)

 

11.0              Morning tea (15 minutes)

 

11.15     Dennis Ahlburg, (Uni of Minnesota) “Changes in the economic fortunes of Pacific Islanders in the USin the 1990s”

 

12.15      Lunch: 1 hour

 

1.15         Bernard Poirine, (University of French Polynesia) Altruism, Remittances and Diasporas: the Sustainability of Aggregate Remittances over Time when Transnational Families adopt a Cooperative Emigration and Remittance Behaviour”

 

2.15         Helen Lee, (LaTrobe Uni, Melbourne) “Tongan transnationalism

 

3.15      Afternoon tea (15 minutes)

 

3.30    Wadan Narsey (USP), “PICTA, PACER and odd detours: regional integration movements and PIC development

 

4.30     Parallel sessions:

 

Session 1: 

A K. Singh (USP),  “Strategies and policies of food security in the Pacific”

Yvonne Underhill-Sem (Auckland University), “Flowers, floriculture and free trade in New Zealandand the Pacific”

 

Session 2:

Naran Prasad (UNESCO), “Remittances”

Manjula Luthria, “Trade reform in PacificIslandcountries”

 

5.30   End of Day 1

Tuesday 24 February

 

9.15   Robert Read, (Lancaster Uni) “FDI in the Pacific and local linkages in Fijiand Samoa

 

10.15     Morning tea (15 minutes)

 

10.30  Harvey Armstrong, (Sheffield Uni) “Economic performance of small states”

 

11.30 Richard Brown, (Uni of Queensland) Remittances and the business cycle”

 

12.30    Lunch  (45 minutes)

 

1.15  Jerome McElroy, (St Marys College Notre Dame, Indiana) AfricanIslanddevelopment models”

 

2.15  Anne-Marie d’Hauteserre, (Waitako) “Can French Polynesiareach economic autonomy?”

 

3.15  Afternoon tea (15 minutes)

 

3.30  Parallel sessions:

 

Session 1:

Donovan Storey (Massey University), “Wither industrialisation? Expectations of manufacturing in the Pacific”

Tony Fakahau (Indigecom), “Future prospects for Pacific nations”

 

Session 2:   

Evelyn Marsters (Auckland University), “Cook Islandsremittances revisited”

Maria Borovnik (Canterbury University) “Seafarers’ remittances to Kiribati: Who benefits?”

 

4.30 Tarcisius KabutaulakaCooperative intervention and nation building: Solomon Islandsand Australian foreign policy”

 

5.30   End of Day 2

 

6.0         onwards     

 

Conference drinks and dinner at Wellington Brewing Company, Taranaki Wharf, Corner of Taranaki and Cable Street on the Wharf.  Wellington.  

 

 

 

Wednesday 25 February

 

9.15  Emil Friberg (GAO)

 

10.15 Terence Wesley-Smith and Gerry Finin (University of Hawaii), “As good as it gets?  MIRAB and empowerment in small island societies”

 

11.15   Morning tea (15 minutes)

 

11.30  John Henderson (Canterbury), “A blessing or a curse? Has Free Association helped or hindered the development of small PacificIslandstates?”

 

12.30  Lunch (45 minutes)

 

1.15  Jonathan Fraenkel, Uni of South Pacific, Suva)

 

2.15 Regina Scheyvens (Massey), “Beach fale tourism in Samoa

 

2.45 Tolu Muliaina, Remittances, the social system and development in Samoa

 

3.15   Afternoon tea (15 minutes)

 

3.30   Parallel sessions:

 

Session 1:

Okusi Mahina (Auckland) “Integrating Pacific ta-va concept and practice: Towards a general time-space theory of development”

 

Session 2:

Mahendra Reddy (USP) Competitive Strategy of the FijiEconomy

 

4.15  Plenary: General discussion,  thanks etc

 

5.00 Conference ends.